Alert archive / Oregon / Gale Warnings in 2024

Gale Warning 13, NWS Medford, OR

February 27, 2024

NWS Medford, OR issued this gale warning at Feb 27, 2024, 1:02 PM PST. It took effect at Feb 28, 2024, 10:00 AM PST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 27, 2024, 1:02 PM PST (21:02 UTC)
In effect from
Feb 28, 2024, 10:00 AM PST
Expired
Feb 29, 2024, 2:18 AM PST
In force
16 hr
Issued by
NWS Medford, OR

The text

As transmitted.

902 
WHUS76 KMFR 272102
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
102 PM PST Tue Feb 27 2024

PZZ356-376-281200-
/O.CON.KMFR.SC.Y.0019.000000T0000Z-240228T0000Z/
/O.UPG.KMFR.GL.A.0006.240228T1800Z-240301T0000Z/
/O.NEW.KMFR.GL.W.0013.240228T1800Z-240229T1500Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
102 PM PST Tue Feb 27 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...
...GALE WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 7 AM PST
THURSDAY...

* WHAT...For the Small Craft Advisory, seas around 10 ft at 12 
  seconds. For the Gale Warning, southwest winds 30 to 40 kt 
  with gusts up to 45 kt and seas 11 to 16 ft at 12 seconds 
  expected.

* WHERE...All areas affected.

* WHEN...For the Small Craft Advisory, until 4 PM PST this 
  afternoon. For the Gale Warning, from 10 AM Wednesday to 7 AM 
  PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ350-370-281200-
/O.EXT.KMFR.SC.Y.0019.000000T0000Z-240228T1800Z/
/O.UPG.KMFR.GL.A.0006.240228T1800Z-240301T0000Z/
/O.NEW.KMFR.GL.W.0013.240228T1800Z-240229T1500Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
102 PM PST Tue Feb 27 2024

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST WEDNESDAY...
...GALE WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 7 AM PST
THURSDAY...

* WHAT...For the Small Craft Advisory, southwest winds 15 to 25 
  kt with gusts up to 30 kt and seas 8 to 11 ft at 16 seconds. 
  For the Gale Warning, southwest winds 30 to 40 kt with gusts 
  up to 50 kt and seas 12 to 17 ft at 12 seconds expected.

* WHERE...All areas affected.

* WHEN...For the Small Craft Advisory, until 10 AM PST 
  Wednesday. For the Gale Warning, from 10 AM Wednesday to 7 AM 
  PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
376 
WHUS76 KMFR 281014
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
214 AM PST Wed Feb 28 2024

PZZ350-370-282315-
/O.CON.KMFR.SC.Y.0019.000000T0000Z-240228T1800Z/
/O.CON.KMFR.GL.W.0013.240228T1800Z-240229T1500Z/
/O.NEW.KMFR.SE.W.0019.240229T1500Z-240301T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
214 AM PST Wed Feb 28 2024

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
PST THURSDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 7 AM TO 4 PM PST
THURSDAY...

* WHAT...For the Small Craft Advisory, southwest winds 20 to 25 
  kt with gusts up to 30 kt and seas 8 to 10 ft at 12 seconds. 
  For the Gale Warning, southwest winds 25 to 35 kt with gusts 
  up to 45 kt and seas 12 to 17 ft at 12 seconds expected. For 
  the Hazardous Seas Warning, very steep and hazardous seas 13 
  to 15 ft at 10 seconds expected.

* WHERE...For all waters north of Cape Blanco.

* WHEN...For the Small Craft Advisory, until 10 AM PST this 
  morning. For the Gale Warning, from 10 AM this morning to 7 AM 
  PST Thursday. For the Hazardous Seas Warning, from 7 AM to 4 
  PM PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

PZZ356-376-282315-
/O.CON.KMFR.GL.W.0013.240228T1800Z-240229T1500Z/
/O.NEW.KMFR.SE.W.0019.240229T1500Z-240301T0000Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
214 AM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 7 AM
PST THURSDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 7 AM TO 4 PM PST
THURSDAY...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt with 
  gusts up to 45 kt and seas 12 to 17 ft at 12 seconds expected. 
  For the Hazardous Seas Warning, very steep and hazardous seas 
  12 to 15 ft at 10 seconds expected.

* WHERE...For all waters south of Cape Blanco.

* WHEN...For the Gale Warning, from 10 AM this morning to 7 AM 
  PST Thursday. For the Hazardous Seas Warning, from 7 AM to 4 
  PM PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
075 
WHUS76 KMFR 282137
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
137 PM PST Wed Feb 28 2024

PZZ350-356-370-376-291115-
/O.CON.KMFR.GL.W.0013.000000T0000Z-240229T1500Z/
/O.CON.KMFR.SE.W.0019.240229T1500Z-240301T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
137 PM PST Wed Feb 28 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM PST THURSDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 7 AM TO 4 PM PST
THURSDAY...

* WHAT...For the Gale Warning, southwest winds 25 to 35 kt with
  gusts up to 45 kt and seas 12 to 19 ft at 12 seconds expected.
  For the Hazardous Seas Warning, very steep and hazardous seas 13
  to 21 ft at 10 seconds expected and southwest winds 20 to 25 kt
  with gusts to 30kt.

* WHERE...All coastal waters.

* WHEN...For the Gale Warning, from 10 AM this morning to 7 AM PST
  Thursday. For the Hazardous Seas Warning, from 7 AM PST Thursday
  to 4 PM PST Thursday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid strong winds and very steep
seas. Remain in port, seek safe harbor, alter course, and/or
secure the vessel for severe conditions.

&&

$$

Visit us at https://www.weather.gov/Medford
204 
WHUS76 KMFR 291018
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
218 AM PST Thu Feb 29 2024

PZZ350-356-370-376-292330-
/O.CAN.KMFR.GL.W.0013.000000T0000Z-240229T1500Z/
/O.EXT.KMFR.SE.W.0019.240229T1018Z-240302T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
218 AM PST Thu Feb 29 2024

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 10 PM PST FRIDAY...
...GALE WARNING IS CANCELLED...

* WHAT...For the Hazardous Seas Warning, very steep and hazardous
  seas 13 to 21 ft at 12 to 15 seconds expected and southwest 
  winds 20 to 25 kt with gusts to 30kt.

* WHERE...For all waters.

* WHEN...Until 10 PM PST Friday.

* IMPACTS...Strong winds and very steep seas could capsize or 
  damage vessels. Low visibility conditions are expected.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this gale warning went out at Feb 27, 8:16 AM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Feb 27, 8:16 AM PST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Medford OR
816 AM PST Tue Feb 27 2024

.UPDATE...We are getting an early start on the forecast today
with the major winter event now beginning within 48 hours. A few
updates were made already today to bring forecasted winds in line
with the newest high resolution guidance, which has resulted in
some increases of peak wind speeds. Will focus major efforts today
on the upcoming forecast snow, rain, and wind, with major updates
expected for the Watch/Warning suite that will be issued this
afternoon. More details on the forecast can be found in the
previous discussion below. -BPN

&&

.AVIATION...27/12Z TAFs...Showery activity has mostly cleared out
over northern California and southern Oregon, leaving VFR conditions
under high ceilings and clear visibilities with light winds. The TAF
period is expected to be uneventful, with only a weak shortwave
bringing slight chances of rainfall around North Bend and Roseburg
later in the afternoon. -TAD

&&

.MARINE...Updated 815 AM Tuesday February 27, 2024...Lighter winds
are expected today, but seas will remain elevated enough for small
craft conditions to continue. A brief break in the weather is
expected tonight, then south winds will increase Wednesday with
moderate to strong winds possible Wednesday afternoon and persisting
through Wednesday night. During this time gales are possible and a
Gale Watch remains in effect. However the main change was to extend
the end time of the gales with the anticipation that once winds
diminish Thursday morning, we'll still have to deal with Hazardous
Seas Warning conditions through at least Thursday afternoon, due to
an increasing northwest swell. Once the current Small Craft
headline ends, then further refinements will likely be made to the
next set of headlines.

Seas are expected to peak out between 12 and 18 feet just ahead of
the front late Wednesday night into early Thursday morning with the
best chance for 18 foot seas over the northern waters.

Hazardous and chaotic seas will continue in the wake of Thursday's
front, with very steep seas in all waters. The pattern will remain
active Thursday night through the weekend and models are hinting at
additional surface lows that could move in the vicinity of the
waters. If this pans out, we could see a prolonged period of
moderate to occasionally strong winds and steep seas. -Petrucelli

&&

.PREV DISCUSSION... /Issued 405 AM PST Tue Feb 27 2024/

DISCUSSION...Satellite and radar imagery this morning shows
ongoing shower activity along the coast, north of the Rogue-
Umpqua Divide and along the Cascades from Lake of the Woods
northward. Surface observations indicate dry conditions elsewhere
despite lingering cloud cover from Monday's frontal passage.
Shower activity is expected to diminish as the morning progresses
into the afternoon. Showers may never fully come to an end today
though, as a warm front remains aimed just north of the forecast
area. The focus of shower activity, however, shifts farther
northward to areas north of a line from Coos Bay to Diamond Lake
this evening and overnight into Wednesday with the remainder of
the region remaining dry through much of the day Wednesday.

The attention remains focused on the complex and long duration
winter storm expected late Wednesday into Saturday. A very broad
and strong upper level trough over the Gulf of Alaska will dig
southeast and intensify, approaching the coast Wednesday night,
then slowly but surely move inland and pass through the region
Thursday through Saturday. The general pattern during this time,
including the strength, track, and timing of this trough, remain
in very good agreement across the model suites, so confidence
remains high that we will have an impactful multi-day event,
mostly divided into two phases: the frontal passage that will
produce strong winds and heavy mountain snow late Wednesday
through Thursday, and the post-frontal showers late Thursday into
Saturday which could easily result in just as much, if not more,
snow across the area that the front itself will have brought. This
pattern will also bring a very good chance for low elevation snow
with snow levels down to 1500-2000 ft Thursday night/Friday, and
lowering to many West Side Valley floors Friday night into
Saturday.

The primary focus for the morning package in terms of product
issuance remained on the first part of this winter storm: the front
itself. Winds will increase at the coast Wednesday afternoon, with
gusty southwest winds then spreading to the rest of the area
Wednesday night into Thursday morning. The cold front finally
passes through the forecast area Thursday afternoon into Thursday
evening and the strongest winds will ease at that time. Guidance
remains consistent in indicating pressure gradients along the
coast of between -8 to -9 mb, and model 850mb wind fields of 50 to
60 kt ahead of the front. This warranted the issuance of a High
Wind Watch for the headlands and exposed areas along the coast for
late Wednesday afternoon into Thursday morning. Meanwhile, 700mb
model winds of 70 to 80 kt and MFR to RDD pressure gradients of -5
to -7 mb suggest that strong damaging winds are very possible in
the Shasta Valley and across the East Side, not to mention over
the ridgelines across the region. The potential for these damaging
winds have been covered in the Winter Storm Watch for most
locations, however, a High Wind Watch was issued for the Shasta
Valley north of Weed where there currently is no Winter Storm
Watch. Details on this can be found at NPWMFR. The more
southwesterly direction of the mid- level winds does not appear to
fully align with the southern Rogue Valley, so winds may not be
strong enough for a High Wind Warning there, although winds will
be gusty across nearly the entire region, and widespread wind
advisories are likely.

No changes were made to the Winter Storm Watch and the
precipitation/snowfall forecast remains largely the same. As such,
the previous day shift's thoughts/reasoning remain valid and
follows:

On the precipitation side, moisture transport values have increased
in the latest runs, and while not exceedingly strong, are strong
enough to suggest a good shot of precipitation from Wednesday night
until the front passes Thursday afternoon/evening (with the likely
exception of the Medford area, where systems such as these typically
underperform due to downsloping effects off the Siskiyous). Rainfall
amounts will be healthy, but not excessive, and the main belt of
precipitation should pass through relatively quickly late Wednesday
night into Thursday morning, so long duration heavy precipitation is
also unlikely. Snow levels of 4000 feet or higher ahead of the front
will lower to around 2000 feet by Thursday night. Winter impacts are
expected Wednesday night into Thursday for area mountains, including
all Cascade passes, where 1 to 2 feet of snow is expected along with
strong gusty winds. East of the Cascades, snow amounts will be much
less, but strong winds will combine with snow to produce very low
visibilities and blowing and drifting snow. With all of this in
mind, A Winter Storm Watch has been issued, generally for areas
above 2500 feet.

Behind the front, a much colder air mass will arrive as the very
broad upper level trough moves in overhead. Temperatures Friday into
the rest of the weekend will be more typical of early January than
early March. Snow levels will lower quickly behind the departing
front, reaching 1000 to 2000 feet by Friday morning, and will fall
even lower Friday into Saturday. Showers will be an ongoing feature
for the remainder of the extended term, with models showing several
smaller scale surface lows passing onshore Friday and Saturday. With
persistent onshore flow and the intensification of precipitation
rates with the passage of the lows in combination of the cold air
mass in place, snow could easily reach valley floors during this
time, and snowflakes may even make an appearance at the coast.
Showers will be ongoing throughout the time, although much more
heavily focused on higher terrain and the western slopes. Snow
amounts in the valleys should be light, around an inch or less, and
with warm ground temperatures it may not stick around very long.
All told, snow amounts over the Cascades, Klamaths, and the high
terrain of the East Side could easily reach 2 to 3 feet from
Thursday through Sunday.

Preparations should be made now for the increasingly likely impacts
due to snow and wind across the area late this week and this
weekend. Travel conditions are likely to be heavily impacted.

The trough finally exits to the east Sunday, with showers tapering
off through the afternoon and snow amounts trending more towards
nuisance amounts. With skies clearing and plenty of fresh snowpack
in the area, temperatures Sunday night could be very cold, with
single digits or even sub zero lows east of the Cascades, and a
chance for frost or freeze along the coast. There is little
agreement within the model suites by the end of the extended term,
with some showing ridging and others depicting the arrival of
another trough by Monday. Given the uncertainty, have kept a low
chance for precipitation in the forecast west of the Cascades, but
suspect things will change over the coming days as models come into
better agreement. -BPN/BR-y

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Storm Watch from Wednesday afternoon through Thursday
     evening for ORZ025-027-028.

     Winter Storm Watch from Wednesday afternoon through Thursday
     evening for ORZ029>031.

     High Wind Watch from Wednesday afternoon through Thursday
     morning for ORZ021-022.

     Winter Storm Watch from Wednesday afternoon through Thursday
     evening above 2500 feet for ORZ023-024-026.

CA...Winter Storm Watch from Wednesday afternoon through Thursday
     evening above 3000 feet for CAZ080>082.

     High Wind Watch from late Wednesday night through Thursday
     afternoon for CAZ081.

     Winter Storm Watch from Wednesday afternoon through Thursday
     evening for CAZ083.

     Winter Storm Watch from Wednesday afternoon through Thursday
     evening for CAZ084-085.

PACIFIC COASTAL WATERS...Small Craft Advisory until 4 PM PST this
     afternoon for PZZ350-356-370-376.

     Gale Watch from Wednesday morning through Thursday afternoon for
     PZZ350-356-370-376.

&&

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 27, 2:17 AM PSTGale WatchMFR11 hr
Feb 27, 2:17 AM PSTHazardous Seas WatchMFR6 hr
Feb 27, 2:52 AM PSTHigh Wind WatchMFRCoos, Curry, Douglas10 hr
Feb 27, 12:52 PM PSTWinter Storm WarningMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more5 days
Feb 27, 1:05 PM PSTHigh Wind WarningMFRCoos, Curry, Douglas, Klamath, Lake48 hr

Nearby

Gale Warnings in Oregon, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.